I wrote this cautionary tale (from supplied details) as a hired gun for MPS Casebook September 2010 – one of my favourite professional publications.
Ms N, a 32-year-old psychiatric nurse specialist, had been off work for several weeks following an argument with another member of her team. She self-referred to see Dr B, a psychiatrist, with whom she worked closely within the same multidisciplinary team.
She explained to Dr B that her alcohol intake had recently increased and she had become unusually restless with a reduced need for sleep. She had also been spending more money than usual and had been getting into fights with her partner and sometimes with strangers.
At the consultation she said that in the past she had experienced similar episodes of increased activity and also reported periods of low mood. She had described herself as “moody”, but had never considered this sufficiently serious to seek referral to a psychiatrist. Dr B made a diagnosis of bipolar disorder currently hypomanic. Ms N agreed to start pharmacological treatment.
Ms N and Dr B had a long conversation about the treatment of bipolar disorder, and Ms N was prescribed sodium valproate, a mood stabilizer.
At the next consultation her sleep was improving and her hypomania appeared to be reducing. However she soon started to complain of low mood and Dr B decided to prescribe lamotrigine, in addition to her valproate, as a treatment for bipolar depression. Ms N was familiar with both sodium valporate and lamotrigine as treatments for bipolar disorder and was taking precautions to avoid pregnancy as valproate is a known teratogen.
The symptoms of Ms N’s depression persisted and she had still not returned to work. As a result, Dr B suggested that they should increase the dose of lamotrigine. Ms N was concerned about the impact a history of psychiatric disorder would have on her employment, so she sought to put pressure on Dr B to limit what was documented in her records.
Unfortunately, as a result of the increase in the dose of lamotrigine, Ms N developed a severe form of Stevens-Johnson syndrome and spent some time seriously ill in ICU.
The conversation about the increase of lamotrigine dose, and any discussion of serious untoward possible side effects, was poorly recorded. It is unclear whether the possibility of developing Stevens-Johnson syndrome was touched upon; Dr B had some recollection of the exchange but had not committed this to writing. She remembered thinking that she didn’t want to sound patronising to Ms N, as she thought Ms N was usually extremely competent at her nursing job.
Following her time in ICU, Ms N was unable to return to work and she made a claim against Dr B. Experts who examined the case were critical of Dr B’s management of Ms N’s drug regime, as there is a known high risk of developing Stevens-Johnson syndrome when sodium valproate and lamotrigine are combined – a risk that increases with dose. The claim was settled for a high sum.
- It is good practice not to treat people too close to you, either relatives or colleagues.
- Patients should receive assurance about confidentiality and, if they are unsatisfied, alternative arrangements can be made. The best patient care is normally achieved through multi-disciplinary teamworking and appropriate sharing of information between professionals.
- Good record-keeping is essential in all medical specialties. Documenting relevant conversations is always good practice and can make a difference at the time of defending a case.
- Taking knowledge for granted with any patient poses potential risks and, when ill, even the most expert person becomes vulnerable. It is safer to assume no prior understanding, even with patients whom one might expect to be well-informed.
- Many medications have effects, especially when used in combination. Patients need to be fully informed of possible side effects and adequately supervised.
- There is a known risk when combining sodium valproate and lamotrigine (see relevant prescribing guidance).